Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 48, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 23, 2008, 7:45 PM MST for Cochise County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2008, 7:45 PM MST (02:45 UTC)
- Expired
- Jul 23, 2008, 8:15 PM MST
- In force
- 30 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 47 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 2274 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 240245 SVRTWC AZC003-240315- /O.NEW.KTWC.SV.W.0048.080724T0245Z-080724T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 745 PM MST WED JUL 23 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITIES OF TOMBSTONE...SIERRA VISTA...BISBEE... * UNTIL 815 PM MST * AT 742 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TOMBSTONE...OR 17 MILES NORTHEAST OF SIERRA VISTA...AND MOVING WEST AT 17 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALOMINAS...CHARLESTON...HEREFORD...FAIRBANK...NICKSVILLE... CORONADO NATIONAL MEMORIAL...WHETSTONE...RAMSEY CANYON PRESERVE... KARTCHNER CAVERNS STATE PARK AND FORT HUACHUCA. LAT...LON 3185 11044 3191 10995 3134 10982 3133 11044 TIME...MOT...LOC 0244Z 092DEG 15KT 3172 11008 $$
1 follow-up statement
000 WWUS55 KTWC 240252 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 752 PM MST WED JUL 23 2008 AZC003-240315- /O.CON.KTWC.SV.W.0048.000000T0000Z-080724T0315Z/ COCHISE AZ- 752 PM MST WED JUL 23 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR SOUTHWESTERN COCHISE COUNTY... AT 748 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM JUNCTION OF HIGHWAYS 80 AND 90 TO TOMBSTONE...MOVING WEST AT 17 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALOMINAS...FAIRBANK...CHARLESTON...WHETSTONE...RAMSEY CANYON PRESERVE...NICKSVILLE...KARTCHNER CAVERNS STATE PARK...HUACHUCA CITY...HEREFORD...FORT HUACHUCA AND CORONADO NATIONAL MEMORIAL IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3185 11044 3191 10995 3134 10982 3133 11044 TIME...MOT...LOC 0252Z 092DEG 15KT 3149 11003 3172 11008 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:05 PM MST, 5 hours 40 minutes earlier.
Area forecast discussion, Jul 23, 2:05 PM MST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 205 PM MST WED JUL 23 2008 .SYNOPSIS...A WEAK TROUGH OF LOW PRESSURE MOVING ACROSS NORTHERN MEXICO WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA TONIGHT. DECREASED THUNDERSTORM ACTIVITY IS ON TAP THURSDAY AND FRIDAY AS DRIER AIR ALOFT MOVES ACROSS THE AREA. FOR THIS WEEKEND... THE REMNANT MOISTURE FROM TROPICAL SYSTEM DOLLY IS EXPECTED TO BRING AN INCREASED CHANCE OF THUNDERSTORMS TO SOUTHEAST ARIZONA. && .DISCUSSION...KEMX WSR-88D DETECTED ISOLATED-SCATTERED MOSTLY LESS THAN 40 DBZ ECHOES ACROSS FAR NRN GREENLEE COUNTY AT 2100Z. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES. CYCLONIC CIRCULATION FEATURE TO MOVE WWD ACROSS NRN OLD MEXICO TONIGHT. AIRMASS ACROSS SE AZ ESPECIALLY VICINITY TUCSON METRO AREA WORKED-OVER FROM MCS EARLIER THIS MORNING. HOWEVER ENOUGH MOISTURE AND SYNOPTIC-SCALE ASCENT TO JUSTIFY THE MENTION OF SCATTERED SHOWERS/THUNDERSTORMS AREAWIDE THIS EVENING. FOR NOW WILL ALSO MAINTAIN A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS AREAWIDE AFTER MIDNIGHT...AND WILL DEFER TO THE EVENING SHIFT TO MODIFY THIS SCENARIO ACCORDINGLY. NO CHANGES OF SIGNIFICANCE WERE MADE TO PREVIOUSLY ISSUED FORECASTS THAT DEPICT DECREASED CONVECTIVE ACTIVITY THUR-FRI. THEREAFTER... UPSWING IN SHOWERS AND THUNDERSTORMS EXPECTED THIS WEEKEND AS UPPER LEVEL REMNANTS OF TROPICAL SYSTEM DOLLY DEPICTED VIA VARIOUS NWP MODELS TO SPREAD NWWD TOWARD THIS FORECAST AREA. FOR FURTHER DETAIL PLEASE REFERENCE WMO HEADER FXUS02 KWBC/AWIPS HEADER PMDEPD/. THERE WILL BE AN INCREASED POTENTIAL FOR LOCALLY HEAVY DOWNPOURS ASSOCIATED WITH THE DEEPER REMNANT TROPICAL MOISTURE. OPTED FOR A BLEND OF GFSX MOS GUIDANCE VALUES AND CLIMO POPS DURING THE MON-WED PERIOD. WARMER THUR WITH DAYTIME TEMPS THUR-FRI TRENDING CLOSE TO NORMAL FOR LATE JULY. BELOW NORMAL DAYTIME TEMPS SAT INTO EARLY NEXT WEEK. && .AVIATION...EXPECT SCATTERED TSRA/SHRA ACROSS SE AZ INTO TONIGHT. CLOUD DECKS GENERALLY 5-7K FT AGL THOUGH CEILINGS AS LOW AS 1-3K FT AGL VICINITY +TSRA. HIGHER TERRAIN OCCASIONALLY OBSCURED INTO TONIGHT. GENERALLY LIGHT SURFACE WINDS THOUGH GUSTS NEAR 35 KTS VICINITY STRONGEST THUNDERSTORMS. ACTIVITY TO DECREASE AFTER 24/07Z INTO THURSDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 23, 1:47 PM MST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 147 PM MST WED JUL 23 2008 AZZ029-032>034-241200- SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY- 147 PM MST WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN AND CLOUDS THIS MORNING STABILIZED THE ATMOSPHERE...WHICH HAS SIGNIFICANTLY REDUCED THE THREAT OF STRONG THUNDERSTORMS TODAY. HOWEVER...SOME SUNSHINE HAS ALLOWED THE ATMOSPHERE TO RECOVER SOMEWHAT...SO SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER THE MOUNTAINS THROUGH EARLY EVENING...WITH A FEW POSSIBLY GETTING PUSHED WEST INTO THE VALLEYS AT 10 TO 15 MPH. MOST OF THE THUNDERSTORMS WILL DIMINISH AFTER SUNSET...ALTHOUGH WITH AN UPPER LEVEL DISTURBANCE PASSING ACROSS NORTHWEST MEXICO TONIGHT...THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE RISK OF THUNDERSTORMS WILL BE REDUCED THURSDAY AND FRIDAY AS DRIER AIR ALOFT SPREADS INTO SOUTHEAST ARIZONA. ATTENTION WILL THEN TURN TO THE UPPER LEVEL REMAINS ON HURRICANE DOLLY...WHICH WILL SPREAD TOWARD THE DESERT SOUTHWEST THIS WEEKEND. THE BULK OF HER LOW LEVEL MOISTURE WILL BE WRUNG OUT OVER THE MOUNTAINS OF NORTHEAST MEXICO. HOWEVER THE UPPER LEVEL REMAINS WILL REMOISTEN THE ATMOSPHERE...AND WILL INTERACT WITH THE PREEXISTING MONSOON FLOW TO CAUSE AN UPSWING IN SHOWERS AND THUNDERSTORMS THIS WEEKEND. THOSE WITH OUTDOOR PLANS THIS WEEKEND SHOULD CONTINUE TO MONITOR FORECASTS CLOSELY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-030-035-241200- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- 147 PM MST WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT DRIER AIR ALOFT HAS BEGUN TO STABILIZE THE ATMOSPHERE. HOWEVER WITH PLENTY OF SUNSHINE TODAY AND A WEAK TEMPERATURE BOUNDARY LEFT OVER FROM THUNDERSTORMS THIS MORNING...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS THROUGH EARLY EVENING...WITH A FEW GETTING PUSHED WEST INTO THE VALLEYS AT 10 TO 15 MPH. GUSTY WINDS TO 45 MPH AND BRIEF HEAVY RAIN WILL BE THE MAIN THREATS FROM THESE STORMS...MOST OF WHICH WILL DIMINISH AFTER SUNSET. MOST OF THE THUNDERSTORMS WILL DIMINISH AFTER SUNSET...ALTHOUGH WITH AN UPPER LEVEL DISTURBANCE PASSING ACROSS NORTHWEST MEXICO TONIGHT...THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE RISK OF THUNDERSTORMS WILL BE REDUCED SOMEWHAT THURSDAY AND FRIDAY AS DRIER AIR ALOFT CONTINUES TO SPREAD INTO SOUTHEAST ARIZONA. ATTENTION WILL THEN TURN TO THE UPPER LEVEL REMAINS ON HURRICANE DOLLY...WHICH WILL MOVE TOWARD THE DESERT SOUTHWEST THIS WEEKEND. THE BULK OF HER LOW LEVEL MOISTURE WILL BE WRUNG OUT OVER THE MOUNTAINS OF NORTHEAST MEXICO. HOWEVER THE UPPER LEVEL REMAINS WILL REMOISTEN THE ATMOSPHERE...AND WILL INTERACT WITH THE PREEXISTING MONSOON FLOW TO CAUSE AN UPSWING IN SHOWERS AND THUNDERSTORMS THIS WEEKEND. THOSE WITH OUTDOOR PLANS THIS WEEKEND SHOULD CONTINUE TO MONITOR FORECASTS CLOSELY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-241200- WESTERN PIMA COUNTY- 147 PM MST WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT DRIER AIR HAS SPREAD INTO WESTERN PIMA COUNTY TODAY. THUS ONLY AN STRAY SHOWER OR THUNDERSTORM IS EXPECTED THIS EVENING...MAINLY NEAR THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE RISK OF THUNDERSTORMS WILL BE MINIMAL THURSDAY AND FRIDAY AS DRIER AIR ALOFT CONTINUES TO SPREAD INTO SOUTHEAST ARIZONA. ATTENTION WILL THEN TURN TO THE UPPER LEVEL REMAINS ON HURRICANE DOLLY... WHICH ARE EXPECTED TO SPREAD TOWARD THE DESERT SOUTHWEST THIS WEEKEND. THE BULK OF HER LOW LEVEL MOISTURE WILL BE WRUNG OUT OVER THE MOUNTAINS OF NORTHEAST MEXICO. HOWEVER THE UPPER LEVEL REMAINS WILL REMOISTEN THE ATMOSPHERE...AND WILL INTERACT WITH THE PREEXISTING MONSOON FLOW TO CAUSE AN UPSWING IN SHOWERS AND THUNDERSTORMS THIS WEEKEND. THOSE WITH OUTDOOR PLANS THIS WEEKEND SHOULD CONTINUE TO MONITOR FORECASTS CLOSELY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jul 23, 1:46 PM MST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
146 PM MST WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM LIGHTNING SAHUARITA 31.96N 110.95W
07/22/2008 PIMA AZ NEWSPAPER
*** 1 INJ *** 18 YEAR OLD MAN STRUCK WHILE WORKING ON A
ROOF. TIME APPROXIMATE.
&&
PYTLAKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:09 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 36 min |
| Jul 23, 8:15 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 30 min |
| Jul 24, 4:58 PM MST | Areal Flood Advisory | TWC | Pima | 92 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.